Alert archive / Oregon / Red Flag Warnings in 2013
Red Flag Warning 15, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 31, 2013, 2:56 PM PDT for Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Sep 1, 2013, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2013, 2:56 PM PDT (21:56 UTC)
- In effect from
- Sep 1, 2013, 12:00 PM PDT
- Expired
- Sep 1, 2013, 9:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
007 WWUS86 KMFR 312156 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 256 PM PDT SAT AUG 31 2013 CAZ284-285-ORZ624-625-011200- /O.NEW.KMFR.FW.W.0015.130901T1900Z-130902T0400Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 256 PM PDT SAT AUG 31 2013 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT SUNDAY FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 284...285...624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM PDT SUNDAY. * AFFECTED AREA: FIRE WEATHER ZONES 624...285...284 AND 625 * WIND...SUSTAINED SOUTHWEST WINDS IN EXCESS OF 15 TO 20 MPH AND GUSTS IN EXCESS OF 25 MPH. * HUMIDITY...8 TO 12 PERCENT. * IMPACTS...STRONG WINDS WITH LOW HUMIDITY CAN CAUSE CAMPFIRES TO EASILY SPREAD...AND EXISTING FIRES TO SPREAD RAPIDLY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
5 follow-up statements
877 WWUS86 KMFR 011055 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 355 AM PDT SUN SEP 1 2013 CAZ284-285-ORZ624-625-012300- /O.CON.KMFR.FW.W.0015.130901T1900Z-130902T0400Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 355 AM PDT SUN SEP 1 2013 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 284...285...624 AND 625... * AFFECTED AREA: FIRE WEATHER ZONES 624...285...284 AND 625 * WIND...SUSTAINED SOUTHWEST WINDS IN EXCESS OF 15 TO 20 MPH AND GUSTS IN EXCESS OF 25 MPH. * HUMIDITY...8 TO 12 PERCENT. * IMPACTS...STRONG WINDS WITH LOW HUMIDITY CAN CAUSE CAMPFIRES TO EASILY SPREAD...AND EXISTING FIRES TO SPREAD RAPIDLY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
825 WWUS86 KMFR 011758 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1058 AM PDT SUN SEP 1 2013 CAZ284-285-ORZ624-625-020400- /O.CON.KMFR.FW.W.0015.130901T1900Z-130902T0400Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1058 AM PDT SUN SEP 1 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 284...285...624 AND 625... * AFFECTED AREA: FIRE WEATHER ZONES 624...285...284 AND 625 EXPECTED AREA HAS BEEN UPDATED...PLEASE LOOK AT DETAILED HAZARD AT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR FOR NEW AREA OF EXPECTED HAZARD. * WIND...SUSTAINED SOUTHWEST WINDS IN EXCESS OF 15 TO 20 MPH AND GUSTS IN EXCESS OF 25 MPH. * HUMIDITY...8 TO 12 PERCENT. * IMPACTS...STRONG WINDS WITH LOW HUMIDITY CAN CAUSE CAMPFIRES TO EASILY SPREAD...AND EXISTING FIRES TO SPREAD RAPIDLY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
681 WWUS86 KMFR 012209 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 309 PM PDT SUN SEP 1 2013 CAZ284-285-012315- /O.CAN.KMFR.FW.W.0015.000000T0000Z-130902T0400Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- 309 PM PDT SUN SEP 1 2013 ...RED FLAG WARNING IS CANCELLED FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 284...285... 624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THE MONSOONAL MOISTURE HAS FED INTO NORTHERN CALIFORNIA...INCREASING HUMIDITIES ABOVE RED FLAG CRITERIA. GUSTY WINDS WILL CONTINUE INTO THE EVENING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR $$ ORZ624-625-020400- /O.CON.KMFR.FW.W.0015.000000T0000Z-130902T0400Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 309 PM PDT SUN SEP 1 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 284...285...624 AND 625... * AFFECTED AREA: FIRE WEATHER ZONES 624...285...284 AND 625 EXPECTED AREA HAS BEEN UPDATED...PLEASE LOOK AT DETAILED HAZARD AT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR FOR NEW AREA OF EXPECTED HAZARD. * WIND...SUSTAINED SOUTHWEST WINDS IN EXCESS OF 15 TO 20 MPH AND GUSTS IN EXCESS OF 25 MPH. * HUMIDITY...8 TO 12 PERCENT. * IMPACTS...STRONG WINDS WITH LOW HUMIDITY CAN CAUSE CAMPFIRES TO EASILY SPREAD...AND EXISTING FIRES TO SPREAD RAPIDLY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
345 WWUS86 KMFR 012220 CCA RFWMFR URGENT - FIRE WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE MEDFORD OR 318 PM PDT SUN SEP 1 2013 CAZ284-285-012330- /O.COR.KMFR.FW.W.0015.000000T0000Z-130902T0400Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- 318 PM PDT SUN SEP 1 2013 ...RED FLAG WARNING IS CANCELLED FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 284 AND 285... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THE MONSOONAL MOISTURE HAS FED INTO NORTHERN CALIFORNIA...INCREASING HUMIDITIES ABOVE RED FLAG CRITERIA. GUSTY WINDS WILL CONTINUE INTO THE EVENING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR $$ ORZ624-625-020400- /O.COR.KMFR.FW.W.0015.000000T0000Z-130902T0400Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 318 PM PDT SUN SEP 1 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 624 AND 625... * AFFECTED AREA: FIRE WEATHER ZONES 624 AND 625. * WIND...SUSTAINED SOUTHWEST WINDS IN EXCESS OF 15 TO 20 MPH AND GUSTS IN EXCESS OF 25 MPH. * HUMIDITY...8 TO 12 PERCENT. * IMPACTS...STRONG WINDS WITH LOW HUMIDITY CAN CAUSE CAMPFIRES TO EASILY SPREAD...AND EXISTING FIRES TO SPREAD RAPIDLY. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
471 WWUS86 KMFR 020231 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 731 PM PDT SUN SEP 1 2013 ORZ624-625-020345- /O.CAN.KMFR.FW.W.0015.000000T0000Z-130902T0400Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 731 PM PDT SUN SEP 1 2013 ...RED FLAG WARNING IS CANCELLED FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES HAVE INCREASED TO ABOVE RED FLAG WARNING CRITERIA. GUSTY WINDS WILL DIMINISH LATER THIS EVENING. $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD STOCKTON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 31, 9:14 AM PDT, 5 hours 42 minutes earlier.
Area forecast discussion, Aug 31, 9:14 AM PDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 914 AM PDT SAT AUG 31 2013 .DISCUSSION...THE 12Z NAM DATA IS IN AND THE 12Z GFS HAS BEGUN TO ARRIVE. A MINOR ADJUSTMENT WAS MADE TO REDUCE WINDS IN THE COASTAL WATERS TODAY BY A FEW KNOTS. THIS IS IN-LINE WITH THE NEW NAM DATA. LOW CLOUDS AND FOG AT THE COAST WILL SLOWLY DISSIPATE THROUGH THE DAY WITH CLEAR SKIES AT MOST BEACHES BY THE AFTERNOON. THEN THE MARINE STRATUS WILL RETURN THIS EVENING. OTHERWISE...IT WILL BE SUNNY AND VERY WARM INLAND WITH HIGHS GENERALLY 3 TO 5 DEGREES ABOVE NORMAL. THIS COULD BE THE LAST DAY OF THE YEAR THAT IT GETS QUITE THIS WARM. THE TWO MOST IMMEDIATE CONCERNS FOR THE AFTERNOON PACKAGE ARE RELATED TO THE FORECAST FOR SUNDAY AFTERNOON AND EVENING. GUSTY WINDS ARE EXPECTED OVER THE HIGHER TERRAIN AND EAST OF THE CASCADES. THE MINIMUM AFTERNOON HUMIDITY LEVELS AND WIND SPEEDS WILL BE AT LEAST APPROACHING RED FLAG WARNING CRITERIA. THE SECOND CONCERN IS ALSO ON THE EAST SIDE...WHETHER TO INCLUDE ANY MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS. THE NEW NAM AND GFS SHOW AN INCREASE IN MID- LEVEL MOISTURE FROM LATE SUNDAY AFTERNOON INTO THE EVENING OVER MODOC AND LAKE COUNTIES AND LIFTED INDICES OF AROUND ZERO OVER THE WARNER MOUNTAINS OF EASTERN MODOC COUNTY NORTHWARD TO EASTERN LAKE COUNTY. ON MONDAY...EAST SIDE WINDS WILL BE GUSTY AND STRONG YET AGAIN, BUT IT WILL BE A FEW TO SEVERAL DEGREES COOLER AND HUMIDITIES WILL BE HIGHER. MEANTIME...INSTABILITY WILL BE GREATER AND LIKELY STILL FOCUSED ON EASTERN PORTIONS OF LAKE AND MODOC COUNTIES. && .AVIATION...BASED ON THE 31/12Z TAF CYCLE. AREAS OF LIFR CIGS/VSBYS ALONG THE COAST WILL CLEAR TO VFR BY LATE THIS MORNING...BUT WILL RETURN TO THE SAME AREAS THIS EVENING. ELSEWHERE...VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS. -WRIGHT && .PREV DISCUSSION... /ISSUED 259 AM PDT SAT AUG 31 2013/ DISCUSSION...CURRENT WATER VAPOR IMAGE SHOWS THE UPPER LOW CENTERED NEAR 140W AND 48N AND A STRONG UPPER RIDGE CENTERED NEAR THE FOUR CORNERS. OUR FORECAST AREA WILL BE ON THE DIVIDING LINE BETWEEN THE TWO THROUGH THE HOLIDAY WEEKEND. THE ABOVE MENTIONED UPPER LOW WILL DROP SOUTH TODAY AND ALLOW UPPER RIDGING TO BUILD INTO THE AREA. THIS WILL RESULT IN CONTINUED DRY CONDITIONS WITH TEMPERATURES AVERAGING BETWEEN 3-5 DEGREES WARMER COMPARED TO YESTERDAY. THE UPPER LOW IS GOING TO BECOME CUTOFF FROM THE MAIN FLOW SUNDAY. MEANWHILE THE STRONG UPPER RIDGE IN THE SOUTHWESTERN PART OF THE U.S. REMAINS INTACT. THIS WILL PREVENT THE UPPER LOW FROM MOVING MUCH AND IT WILL BASICALLY SIT OFF THE WASHINGTON COAST AND SPIN THROUGH EARLY NEXT WEEK. A SOUTHWEST FLOW ALOFT WITH SOME UPPER LEVEL DIVERGENCE WILL SET UP AHEAD OF THE UPPER LOW. HOWEVER THERE'S NOT MUCH IF ANY SHORTWAVE ACTIVITY AND LI'S REMAIN POSITIVE. GIVEN THE PROXIMITY OF THE UPPER AND SURFACE LOW AND STRONG UPPER RIDGE TO THE SOUTHWEST, CONVECTIVE ACTIVITY WILL BE EAST ANS SOUTHEAST OF THE FORECAST AREA. IN ADDITION THERE'S GOING TO BE LITTLE OR NO INSTABILITY, SO FAIRLY CONFIDENT THUNDERSTORMS ARE NOT GOING TO HAPPEN EAST OF THE CASCADES SUNDAY AFTERNOON AND WERE LEFT OUT OF THE FORECAST. NOW THE THREAT FOR THUNDERSTORMS EAST OF THE CASCADES IS GOING TO BE HIGHER MONDAY AS THE UPPER LOW REMAINS OFF THE WASHINGTON/OREGON COAST AND A SHORTWAVE TROUGH ROUNDS THE BASE OF THE UPPER LOW AND SWINGS INTO SOUTHWEST OREGON. THE GFS SHOWS INCREASING MID LEVEL MOISTURE...BUT NOT MUCH CAPE...LI'S BARELY IN THE NEGATIVE TERRITORY AND LITTLE OR NO TRIGGER. HOWEVER IT'S SHOWING QPF BREAKING OUT EAST OF THE CASCADES FROM MODOC COUNTY THROUGH LAKE COUNTY. THE EC IS SIMILAR TO THE GFS AND HAS SHORTWAVES MOVING THROUGH. THE UPPER LOW REMAINS NEARLY STATIONARY OFF THE COAST THROUGH WEDNESDAY WITH WEAK SHORTWAVES ROTATING AROUND THE BASE OF THE UPPER LOW. THE EC AND GFS HAVE COME INTO BETTER AGREEMENT WITH THE UPPER LOW STARTING TO MOVE ONSHORE THURSDAY...THEN TRACKING SOMEWHERE BETWEEN WASHINGTON AND NORTHERN OREGON THURSDAY NIGHT INTO FRIDAY. -PETRUCELLI AVIATION... BASED ON THE 31/06Z TAF CYCLE. AREAS OF LIFR CIGS/VSBYS ALONG THE COAST WILL CLEAR TO VFR BY THIS AFTERNOON...BUT WILL RETURN TO THE SAME AREAS THIS EVENING. ELSEWHERE...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PACIFIC COASTAL WATERS...NONE. DW/SBN
Nearby
Red Flag Warnings in Oregon, 2013Red Flag Warnings in California, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.